Get Your Dog Care Questions Answered by Experts ASAP
HiCustomer Thank you for asking your question on Just Answer. The other experts and I are working on your answer. By the way, it would help us to know:-How old is your dog?-What breed is your dog?-Is she on other medications?
- Is she still taking the theophylline?
-Has she improved at all while on the medications?
Does her tongue or gums change color from pink to blue?
How much does she weigh?
How is other than the panting?
Does she have poor coat quality?
Does her stomach appear bloated?
Thank you again for trusting us with your problem. Please reply as soon as possible so that we can finish answering your question.
At 11 years old a blood profile would be recommended to see if the cause can be determined. Heavy panting and respirations can be the result of a multitude of conditions. If she is overweight this is extra taxing on her system at 84lbs I doubt this is the problem. She is older now and it takes more work to expand the lungs she could have chronic pulmonary disease as a result of age or chronic allergies. The increase in temperature outside does not help make this any easier for her and this might be why you are noticing this more. Panting can also be the result of a fever as it helps to cool them down she could have bronchitis or a fungal infection that is affecting her lungs. A repeat xray may not be a bad idea to see if there are any changes since the last one. Pain can also cause increased panting. At 11 years of age arthritis is something we need to look into. There are many medications that the veterinarian can prescribe to help keep this under control. Also, adding cosequinDS daily helps to cushion the joints and may even rebuild cartilage. Thyroid disorders could be the cause aswell. If your dog hasn't been testing this would be a really good idea. Hypothyroidism is the most common disorder in dogs. Symptoms of this condition include weight gain or inability to lose weight, poor coat and skin quality, excessive shedding, and lethargy. Too high of a thyroxine level can cause an increase in respiration and increased hunger. Though not very common she could have an overactive thyroid that is causing this condition. I would recommend a full blood profile be performed on your girl to rule out underlying conditions. She could also have a condition called Cushings Disease which is where the adrenal glands produce too much cortisol which is a natural steroid. With this condition there are symptoms that include: increased panting, increased appetite, increased urination and thirst, diabetes, poor coat quality and thickened bald patches on the skin. There are dogs who have abdominal masses in the spleen or liver that puts more pressure on the lungs if abdominal xrays haven't been taken this does need to be done especially since you mention paleness to the gum color. The last thing is Lung Cancer, again it would be helpful to repeat an xray to rule out this condition if her symptoms persist down the road. Basically, an exam would be a great start to determine if a condition is present that is causing her constant panting.
All I can do is give you suggestions and areas to investigate since I cannot see her. I sure hope this has been helpful to you and you have a starting place now.
Dogs don't show pain like we do. Instinct tells them not to yell out as they will look weak and become prey instead of predator. I wouldn't totally wipe this out since she did have a limp and is on arthritis supplements. If she received an injection of prednisone, or other steroid, this too can increase panting as well as thirst. Yes as mentioned early chronic allergies can create lung inflammation and result in excessive panting and coughing this may have been what the vet was seeing in the xray. Theophylline can actually improve breathing but also create anxiety or agitation which may be seen with panting. If she isn't on an antihistamine then trying benedryl at a dose of 1mg/pound may benefit her and it won't hurt to try to see if it helps. Give it to her three times a day. If she becomes more anxious while on it (a possible side effect) then it just negates the reason for trying it and you may need to try a different antihistamine.